Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2002, 9:23 PM CDT for Gaines County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2002, 9:23 PM CDT (02:23 UTC)
- Expired
- Apr 26, 2002, 10:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 9:30 PM CDT | Hail 0.75 | Seminole, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
374 WUUS54 KMAF 270223 SVRMAF TXC165-270300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 922 PM CDT FRI APR 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GAINES COUNTY IN WEST TEXAS * UNTIL 1000 PM CDT * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF SEMINOLE...MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SEMINOLE...THE FAIRVIEW COMMUNITY...ASHMORE AND LOOP LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3257 10290 3251 10265 3293 10221 3293 10256
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:59 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Apr 26, 2:59 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT FRI APR 26 2002 COOL AIR AND LOW CLOUDS KEPT MOST OF THE AREA IN A STABLE AIR MASS SO FAR TODAY. AS OF 19Z SFC WARM FRONT WAS STILL LOCATED WELL TO THE SOUTH OF THE AREA JUST NORTH OF A DRYDEN TO JUNCTION TO MARBLE FALLS LINE...AND STRUGGLING TO MOVE NORTHWARD. PRESSURE FALLS WERE STARTING TO TAKE PLACE ON A MORE WIDESPREAD SCALE BY 18Z TODAY...INDICATING THAT THE SFC LOW WAS STARTING TO TAKE SHAPE ACROSS ERN NM. WINDS CONTINUE TO INCREASE OUT OF THE SOUTH OFF THE SURFACE ON THE VWP AT KMAF. WARM FRONT SHOULD START MAKING ITS WAY NORTH THIS EVENING AS THE LOW PRESSURE AREA IN SOUTHERN CO/EASTERN NM CONTINUES TO DEVELOP. ALL THIS POINTING TO THUNDERSTORM DEVELOPMENT TAKING PLACE LATER THIS EVENING WHEN THE UPPER LOW NOW OVER SOUTHERN CA MOVES A LITTLE CLOSER AND CAN HELP SPARK THE ACTIVITY. THUNDERSTORMS WILL DEVELOP TO THE WEST AND THEN RACE EAST INTO MORE STABLE AIR WEAKENING AS THEY GO. MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. THREATS CONTINUE TO DIMINISH FOR EASTERN AREAS AS THIS COOL AIR HANGS AROUND...BUT WILL LEAVE SEVERE WORDING IN ZONES FOR NOW...AND LET A LATER UPDATE REMOVE IF STORMS DONT SIGNIFICANTLY INTENSIFY. CUMULUS STARTING TO DEVELOP OVER THE DAVIS MOUNTAINS AT 230PM THIS AFTERNOON IN VICINITY OF WHERE DRYLINE WILL PROBABLY INITIALLY SET UP...AND WHERE THERE IS A GENERAL AREA OF CONVERGENCE AT THE SURFACE. TOMORROW WILL BE WARM AND DRY AS OPPOSED TO THE PRESENT WEATHER. THE UPPER LOW WILL EXIT TO THE NORTHEAST...AND WINDS WILL SHIFT TO A WESTERLY DIRECTION OVER MOST OF THE AREA BRINGING IN DRY SURFACE AIR. TEMPERATURES WILL BE SIGNIFICANTLY WARMER OVER THE NORTHERN AND NORTHEASTERN COUNTIES WITH HIGHS REACHING INTO THE MID 80S. THE SAME FOR SUNDAY AS WE TRANSITION INTO A MORE ZONAL FLOW PATTERN ALOFT. FOR THE EXTENDED...CONTINUED WARM TREND FOR THE WORK WEEK... ANTICIPATE LITTLE OR NO CHANGE FOR THE CURRENT EXTENDED FORECAST. MAF 57/85/55/88 4000 LSA 55/84/53/87 5000 6R6 63/90/58/91 3000 MRF 51/80/45/83 3000 CNM 54/84/53/89 3000 .MAF... TX...NONE. NM...NONE. 20
In the hours before
Local storm report, Apr 26, 8:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT FRI APR 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 43 ENE STUDY BUTTE TX 2 INCH HAIL
04/26/02 BREWSTER REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.